Alert archive / Arizona / Flash Flood Warnings in 2019

Flash Flood Warning 7, NWS Flagstaff, AZ

February 14, 2019Yavapai County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Feb 14, 2019, 8:35 PM MST for Yavapai County, Arizona. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 14, 2019, 8:35 PM MST (03:35 UTC)
Expired
Feb 15, 2019, 4:30 AM MST
In force
8 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 102 km from the middle of the area, began a volume at 03:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 235 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 3.6 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2019-02-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2019-02-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 626 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
556 m above ground
0-6 km bulk shear
102 kt
0-1 km storm-relative helicity
626 m²/s²
0-3 km storm-relative helicity
822 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

442 
WGUS55 KFGZ 150335
FFWFGZ
AZC025-151130-
/O.NEW.KFGZ.FF.W.0007.190215T0335Z-190215T1130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
835 PM MST THU FEB 14 2019

The National Weather Service in Flagstaff has issued a

* Flash Flood Warning for...
  Yavapai County Black Canyon area in west central Arizona...

* Until 430 AM MST Friday

* At 831 PM MST, Upper Black Canyon gauge reports stream rises of 
  over four feet heading down Black canyon. Heavy rain continues to 
  fall across the warned area. Flash flooding is already occurring.

* Flash flooding will move down Black Canyon towards Black Canyon 
  City of Yavapai County.

This includes the following streams and drainages...Poland Creek...
Turkey Creek...Rock Creek...Antelope Creek...Sycamore Creek...Agua
Fria River...Castle Creek...Black Canyon Creek...Slate Creek and
Black Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3404 11217 3409 11216 3412 11218 3419 11218
      3424 11223 3425 11221 3420 11217 3417 11216
      3412 11216 3410 11215 3405 11215 3404 11216

$$

SUK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Feb 14, 3:14 PM MST, 5 hours 21 minutes earlier.

Area forecast discussion, Feb 14, 3:14 PM MST, 5 hours 21 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
314 PM MST Thu Feb 14 2019

.SYNOPSIS...Wet weather will continue across northern Arizona
through early Friday. Any snow will generally remain confined to
elevations above 8000-8500 feet. Flooding remains possible for
areas south of the Mogollon Rim. Drier conditions on Friday will
give way to colder and snowier weather over the holiday weekend.

&&

.DISCUSSION...The moisture plume has arrived with rain and high
elevation snow pushing across Arizona during the afternoon hours.
Everything still looks on track with widespread rainfall
continuing into early Friday morning. A general coverage of
rainfall amounts of 0.50 to 1.50 inches can be expected. Southwest
facing slopes along and south of the Mogollon Rim will see
rainfall totals in excess of 2.0 inches. The result will be the
threat of some flooding across Yavapai and Gila Counties. A Flash
Flood Watch remains in effect through Friday afternoon for these
counties with rivers and creeks on the rise. Most notably Oak
Creek, Sycamore Creek, Granite Creek, Dry Beaver Creek, Wet Beaver
Creek, West Clear Creek, Fossil Creek, Tonto Creek, East Verde
Verde River, Verde River and Agua Fria River. Low water crossings
will likely be impacted. Snow levels will remain around 8000-8500
ft through Friday morning keeping snow accumulation to the highest
mountains and terrain. In addition to the rainfall, expect gusty
southwest winds 15 to 20 mph with gusts 25 to 35 mph this
afternoon.

Showers will generally come to an end Friday morning as the short
wave trough and associated moisture plume moves out of our area.
A colder air mass will filter in early Friday so there could be
some snow as low as the 7000 foot level Friday morning but
accumulation will be minimal at these lower elevation. Much of the
day Friday will be dry but runoff will keep area streams flowing
high.

On Saturday...A much colder pattern will develop across northern
Arizona. For much of the week beyond Saturday high temperatures
will generally remain in the upper 20s to lower 30s in the
mountains and the 40s to lower 50s at lower elevations. To begin
the action a weak short wave trough will move across Arizona on
Saturday and with lingering moisture showers will develop across
Arizona, especially over the higher terrain. At this time snow
levels are forecast to fall to elevations in the 4000 to 5000 foot
range with 1 or 2 inches of snow accumulation possible.

For Sunday and Monday...An even stronger short wave will swing
across Arizona from the north. By early Monday morning snow levels
will dip to elevations in the 2500 to 3500 foot range. An
additional 2 to 5 inches of snow are anticipated with this
system.

Beyond Monday...The unsettled and cold weather pattern will
continue. There will likely be some break in the threat for
showers from Tuesday into Wednesday but later on Wednesday and
toward the end of next week the potential for an even stronger
storm exists. We'll keep you updated on the potentially strongest
winter storm of the season. Too early to have a lot of confidence
but the door is open and the pattern conducive to such a storm.

&&

.AVIATION...For the 00Z Package...Widespread SHRA continues to move
from west to east over northern Arizona and will begin to decrease
in coverage after 06Z. Scattered showers over the high country
through 18Z. MVFR and local IFR cigs continue overnight. High
terrain breezy S-SW surface winds at 10-20g20-30 kts. Aviation
discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Widespread rain showers and snow above 8,500 feet
MSL will continue into tonight. Another system will bring rain and
snow showers Friday night into Saturday morning. A trend of below
average temperatures begins Saturday, along with breezy winds.

Sunday through Tuesday...Unsettled weather and cold temperatures
will continue this period with additional precipitation chances each
day. Breezy west to southwest winds are expected to persist Sunday
and decrease Monday.

&&

.FIRE WEATHER...Widespread rain showers and snow above 8,500 feet
MSL will continue into tonight. A trend of below average
temperatures begins Friday as another system will bring rain and
snow showers Friday night into Saturday morning.

Saturday through Monday...Unsettled weather with much colder
temperatures will continue this period with additional precipitation
chances each day. Breezy west to southwest winds are expected to
persist through the weekend and decrease Monday.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...Flood Watch through Friday afternoon FOR AZZ008-018-037-038.

&&

PUBLIC...McCollum
AVIATION...NL
FIRE WEATHER...NL

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Local storm report, Feb 14, 5:02 PM MST, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
502 PM MST THU FEB 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     DEBRIS FLOW      6 SSW KACHINA VILLAGE   35.03N 111.74W
02/14/2019                   COCONINO           AZ   PUBLIC

            BOULDER-FALL ON AZ-89A IMPACTED A VEHICLE,
            DISABLING IT NO INJURIES OR FATALITIES
            REPORTED.

&&

JDS

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 14, 7:38 PM MSTFlash Flood WarningFGZCoconino, Yavapai14 hr
Feb 14, 8:17 PM MSTFlash Flood WarningFGZYavapai8 hr
Feb 15, 12:29 AM MSTFlash Flood WarningFGZCoconino6 hr
Feb 15, 3:30 AM MSTFlash Flood WarningFGZCoconino, Yavapai6 hr
Feb 15, 4:40 AM MSTFlash Flood WarningFGZYavapai6 hr
Feb 15, 5:16 AM MSTFlash Flood WarningFGZGila, Yavapai6 hr
Feb 15, 5:37 AM MSTFlash Flood WarningFGZGila6 hr
Feb 15, 6:56 AM MSTAreal Flood AdvisoryFGZNavajo4 hr
Feb 15, 9:29 AM MSTAreal Flood WarningFGZYavapai6 hr
Feb 15, 11:36 AM MSTAreal Flood WarningFGZGila11 hr
Feb 15, 3:25 PM MSTFlash Flood WarningFGZCoconino, Navajo4 hr

Nearby

Flash Flood Warnings in Arizona, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.